Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Newport/Morehead City, NC

November 12, 20209 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Nov 12, 2020, 12:45 PM EST for 9 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 12, 2020, 12:45 PM EST (17:45 UTC)
Expired
Nov 12, 2020, 3:45 PM EST
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Beaufort County, NC, Craven County, NC, Duplin County, NC, Hyde County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 3:40 PM ESTFLASH FLOOD2 Ene Trenton, NCJONES 911 REPORTED WATER COVERED ROADS ACROSS THE COUNTY. SOME LOCATIONS WERE 400 OLD NEW BERN RD., 10-MILE FORK RD., AND GREENTOWN RD. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 175 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS52 KMHX 121745
FFWMHX
NCC013-049-061-095-103-133-137-177-187-122045-
/O.NEW.KMHX.FF.W.0013.201112T1745Z-201112T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1245 PM EST Thu Nov 12 2020

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Beaufort County in eastern North Carolina...
  Craven County in eastern North Carolina...
  Southeastern Duplin County in eastern North Carolina...
  Northwestern Hyde County in eastern North Carolina...
  Jones County in eastern North Carolina...
  Onslow County in eastern North Carolina...
  Western Pamlico County in eastern North Carolina...
  Tyrrell County in eastern North Carolina...
  Washington County in eastern North Carolina...

* Until 345 PM EST.

* At 1245 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, New Bern, Washington, Wallace, Plymouth, River Road, 
  James City, Piney Green, Pumpkin Center, Half Moon, Camp Lejeune 
  Center, New River Station, Trent Woods, River Bend, Phillips 
  Crossroads, Belhaven, Richlands, Ransomville, Pinetown and 
  Sladesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3472 7800 3501 7773 3516 7751 3522 7752
      3526 7743 3530 7745 3534 7741 3533 7735
      3538 7730 3535 7725 3567 7696 3571 7685
      3594 7669 3593 7673 3595 7672 3600 7601
      3541 7646 3503 7683 3452 7759 3472 7768

FLASH FLOOD...RADAR INDICATED

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 12:20 PM EST, 25 minutes earlier.

Area forecast discussion, Nov 12, 12:20 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1220 PM EST Thu Nov 12 2020

.SYNOPSIS...
Heavy rainfall will occur today ahead of a cold front that will
cross the area this afternoon. The front will stall along the
coast as the remnants of Eta pass off the coast tonight into Friday.
A stronger cold front will push across the area Monday with high
pressure building in from the west for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Thu...No sig changes needed to previous forecast for
morning update, just tweaked grids to reflect current trends.
Moderate showers continue along the southern coast this morning,
with moderate to heavy rain band setting up near I-95 along the
coastal plain. Soils are very saturated, esp across the coastal
plain from rainfall during the last 24 hrs. An area of strong
lift and moisture transport associated with mid level shortwave
that is now moving towards the central part of the state. 12Z
KMHX sounding sounding shows the expected near climo max PWats
(>2.3 inches, though that value was likely contaminated by
showers in the area) with very limited instability (<300 J/kg
MLCAPE). Very efficient deep layer moisture transport, enhanced
by the tropical moisture connection associated with Tropical
Cyclone Eta, continues ahead of an approaching cold front today.
Flash flooding will be the main concern today as rain rates up
to 2-3 inches per hour are possible. The period of greatest
flood threat will be later this morning through this afternoon
as an area of upper level diffluence moves overhead. A Flash
Flood Watch remains in effect for all of eastern North Carolina,
with additional rainfall of 2-4 inches (locally higher)
possible today in addition of the 1-3 inches that have already
fallen across much of the area along and west of US Hwy 17. This
has manifested itself in a Moderate excessive rainfall outlook
from WPC for the inner coastal plain, with a slight risk
elsewhere.

There is also a low severe weather risk this afternoon as a few
breaks in the clouds and continued low level theta-e advection could
allow for very modest (500-1000 J/kg) CAPE to develop within the
main prefrontal moisture band, where surface temps will climb into
the mid-to-upper 70s. Locally gusty winds and possibly a brief
tornado are possible as 25-35 kt of shear mainly focused in the
lowest 1-2 km persists ahead of the cold front. Still, heavy
rainfall is the primary threat.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 4 AM Thu...The cold front is expected to have pushed
offshore by sunset, where it will stall as the remnants of Eta
ride along it off the Southeast coast. Depending on the strength
of the Eta remnants, the cold front could retrograde back over
coastal areas late, brining beach locations back into the warm
sector and continuing the threat for scattered showers and a
couple of thunderstorms. Inland - north and west of the front -
the low will advect ample moisture over shallow post-frontal
ridging, and low stratus and drizzle is possible late tonight
through the early morning hours. Lows are highly dependent on
how the quasi-stationary front evolves, but lows are expected to
be in the mid-50s inland, with upper 50s to upper 60s possible
as lows along the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 245 AM Thu...Most of the heavy rain will be offshore
Friday with drier weather to return Friday night as high
pressure dominates the weekend. A strong cold front will cross
the region early next week ushering in much cooler air.

Friday...The cold front is forecast to be offshore by Friday morning
as TC Eta is lifting and becoming absorbed into the front off
the NC coast. Most of the heavier showers will be offshore,
leaving lingering light showers across the ENC. Have PoPs
gradually lowering through the day, with drier conditions by
Friday night. High pressure will build into the region from the
north, advecting cooler air in with lows falling into the upper
40s inland, 50s along the coast.

Saturday through Wednesday...Cool high pressure dominates the
eastern half of the country to start the weekend, then the high
slides offshore Sunday as another strong cold front approaches
the region. Models are suggesting some light showers developing
ahead of the front as WAA and slight moisture increase will be
placed across the area. Kept a slight chance of showers for
now. The strong cold front is forecast to push through late
Sunday night with much cooler air filtering into the Carolinas
starting Monday with expected highs in the 50's.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short Term /Through Tonight/...
As of 1215 PM Thu...Overall poor aviation conditions expected
through tonight as a cold front pushes through the region with
ample tropical moisture. Western terminals currently seeing a
line of very heavy rainfall ahead of the front that has been
dropping ceilings and vis down to IFR/LIFR levels. Heavy line of
showers expected to push eastward through all terminals this
aftn and drop conditions to IFR with moments of LIFR possible.
Winds will be a bit gusty from the SW around 15-20kts. Behind
the front, expect a significant wind shift from the SW to the
NNE along with moderate, steady rain showers anticipated, with
IFR ceilings sticking around. A few moments of MVFR are possible
late afternoon/early evening before ceilings drop to IFR/LIFR
tonight through tomorrow morning. Conditions will slowly improve
to MVFR by mid- morning Friday.

Long Term /Friday through Monday/...
As of 245 AM Thu... The cold front will be offshore Friday
morning with conditions gradually improving back to VFR late
afternoon. Expect VFR conditions to remain in control as high
pressure will dominate the region through the weekend. Another
cold front is forecast to push through Sunday night and bring
some light rain showers, but remain VFR.

&&

.MARINE...
Short Term /Through Tonight/...
As of 10 AM Thu...Breezy southerly winds continue today ahead
of a cold front that will move over the waters mid afternoon
through early evening. The front will likely stall near the
coast or just offshore before being forced to retrograde back
over the beaches tonight as the remnants for Eta track along the
front off the Southeast coast. SCAs remain in effect for all
coastal waters through the period, as well as for the Pamlico
Sound. Did extend SCA for the Pamlico Sound through the
overnight, to acct for potential of stronger winds. Seas will
remain around 5 to 10 ft in southerly short to medium period
windswell through tonight as the remnants of Eta slide up the
Southeast coast.

Long Term /Friday through Monday/...
As of 315 AM Thu...SCA conditions as TC Eta is forecasted to
pass offshore Friday, keeping the tight pressure gradient in
place, but the strength and track is still somewhat uncertain
at this time. Seas are forecast to be greater than 6 ft and
persist through Saturday. Boating conditions will improve
briefly on Sunday, but another stronger cold front will approach
the area Sunday night and push through Monday morning...leading
to another SCA condition to develop Tuesday as CAA filters into
the area.

&&

.CLIMATE...
Record high minimum temperatures are possible tomorrow morning.

Record High Minimum temps for 11/12 (Thursday)

LOCATION       TEMP/YEAR
New Bern        61/1940      (KEWN ASOS)
Cape Hatteras   67/1975      (KHSE ASOS)
Greenville      60/1935      (COOP - Not KPGV AWOS)
Morehead City   63/2002      (COOP - Not KMRH ASOS)
Kinston         66/1985      (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through late tonight for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until 7 AM EST Friday for AMZ135.
     Small Craft Advisory until 2 PM EST Saturday for AMZ150.
     Small Craft Advisory until 5 PM EST Saturday for AMZ152-154.
     Small Craft Advisory until 1 PM EST Saturday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/CB
SHORT TERM...CB
LONG TERM...BM
AVIATION...BM/ML
MARINE...CQD/BM/CB
CLIMATE...MHX
Hazardous weather outlook, Nov 12, 4:13 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
413 AM EST Thu Nov 12 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-130915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
413 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few thunderstorms could develop this afternoon, with damaging wind
gusts and a brief tornado possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:38 PM ESTRiver Flood WarningMHXGreene, Lenoir, Pitt21 days
Nov 11, 8:44 PM ESTRiver Flood WarningMHXPitt11 days
Nov 12, 10:24 AM ESTRiver Flood WarningMHXDuplin7 days
Nov 12, 10:25 AM ESTRiver Flood WarningMHXLenoir15 days
Nov 12, 11:00 AM ESTFlash Flood WarningMHXBeaufort, Greene, Lenoir, Martin, Pitt4 hr
Nov 12, 12:02 PM ESTFlash Flood WarningMHXDuplin, Lenoir3 hr
Nov 12, 12:08 PM ESTSpecial Marine WarningMHX67 min
Nov 12, 1:10 PM ESTSpecial Marine WarningMHX65 min
Nov 12, 1:41 PM ESTAreal Flood AdvisoryMHXCarteret, Craven, Onslow, Pamlico109 min
Nov 12, 1:53 PM ESTSpecial Marine WarningMHX67 min
Nov 12, 2:12 PM ESTSpecial Marine WarningMHX63 min
Nov 12, 3:06 PM ESTGale WarningMHX16 hr
Nov 12, 4:17 PM ESTAreal Flood WarningMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more3 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.